Thunderstorm Wind, Garfield
- When
- July 3, 12:10 PM CST
- Where
- Garfield County, Douglas
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.260, -97.670
Estimated wind gust.
Strong to severe thunderstorms developed in the vicinity of a weak cold/surface front across central into southern Oklahoma on the afternoon of the 3rd. Despite weak magnitudes of organizing wind shear, a few storms produced reports of large hail and damaging wind across the aforementioned areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Strong to severe thunderstorms developed in the vicinity of a weak cold/surface front across central into southern Oklahoma on the afternoon of the 3rd. Despite weak magnitudes of organizing wind shear, a few storms produced reports of large hail and damaging wind across the aforementioned areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 3, 5:27 AM CST, 6 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 627 AM CDT Mon Jul 3 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 245 AM CDT Mon Jul 3 2023 Early this morning, a circulation center was evident over northeastern New Mexico in upper-level water vapor imagery. While there may be a relative minimum later this morning in showers/storms over northern Oklahoma, more than a few of the short-term models re- initiate storms associated with this vorticity center through the afternoon as the feature moves eastward across northern Oklahoma. NBM POPS have been enhanced with CAM output for this area. && .LONG TERM... (Tuesday through Sunday) Issued at 245 AM CDT Mon Jul 3 2023 The upper ridge to the west of Oklahoma will be the main factor in weather on Tuesday. Westerly flow will displaced to the north, and it will be the day of the week for the least chance of showers/storms over the area. By early Wednesday a broad trough will develop into the northern and central plains with a movement of the upper high to the west. Additionally, this will allow a cold front to enter northern Oklahoma on its slow trek toward the Red River. The western extent of the Bermuda high will bring very high surface moisture values into the southern plains by Wednesday. Ahead of the front in southern or southeastern Oklahoma, this will likely lead to heat advisory conditions. These conditions may exist in some areas, at least south of I-40 into next weekend, modulated daily by cloud/showers. Rain storm chances increase with the front and upper wave Wednesday and into Thursday when the front is expected to stall near the Red River. Modest northwesterly flow and upslope, post- frontal flow at the surface may give an opportunity for severe weather. On Friday and Saturday, the upper ridge is again expected to build to the west of Oklahoma when another front across Kansas should enhance upslope flow and bring late night/early morning storm complexes into at least northern Oklahoma. Later in the weekend westerly flow may be limited more to the north of Oklahoma while the ridge builds to the east across northern Texas and Oklahoma. With the exception of Thursday and Friday, above average temperatures are expected. && .AVIATION... (12Z TAFS) Issued at 627 AM CDT Mon Jul 3 2023 Generally unrestricted ceilings and visibilities are expected with only brief reductions occuring with any convection. Scattered showers and thunderstorms will likely develop this afternoon with daytime heating. The highest probabilities for this occuring are across north central into central Oklahoma terminals (KPNC/KSWO/KOKC/KOUN). PROB30s were included in these terminals to account for this possibility. Brief reduction in visibility is possible with any thunderstorm. Otherwise, winds will generally be from the south with some diurnal variation (more veered during the daytime and more backed during the nighttime). Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 92 72 95 75 / 30 10 0 0 Hobart OK 94 70 98 73 / 10 10 0 0 Wichita Falls TX 99 73 100 75 / 10 10 0 0 Gage OK 94 68 98 70 / 20 10 0 10 Ponca City OK 92 68 95 73 / 40 40 10 10 Durant OK 96 73 95 75 / 50 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...09 LONG TERM....09 AVIATION...10
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 830 AM CDT Mon Jul 3 2023 OKZ004>048-050>052-TXZ083>090-040330- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 830 AM CDT Mon Jul 3 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... A few thunderstorms will move across mainly north central Oklahoma this morning. Gusty winds and small hail are possible with this activity. By this afternoon, scattered thunderstorms are expected to develop, especially across the eastern two-thirds of Oklahoma. Some of the storms may produce strong wind gusts over 60 mph, some hail and locally heavy downpours. As with every thunderstorm, lightning will be a hazard too. The most likely time for strong to severe storms is about 2 pm through about 9 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Thunderstorms are expected Wednesday into the weekend. Severe weather is possible Wednesday and Thursday, mainly during the evening/overnight period. The primary hazard is damaging wind and secondarily, large hail. .Excessive Heat... Heat advisory criteria may be exceeded in southern Oklahoma on Tuesday and Wednesday, and again Friday through the weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
809 AM CDT Mon Jul 3 2023
OKZ007-031345-
Grant OK-
809 AM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northwestern Grant
County through 845 AM CDT...
At 809 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Manchester, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Medford and Wakita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3682 9811 3699 9811 3696 9769 3675 9773
TIME...MOT...LOC 1309Z 280DEG 14KT 3690 9809
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
11Special Weather Statement
National Weather Service Norman OK
838 AM CDT Mon Jul 3 2023
OKZ007-031415-
Grant OK-
838 AM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of central Grant County
through 915 AM CDT...
At 838 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wakita, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Medford, Wakita, Renfrow, and Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3678 9803 3696 9798 3695 9756 3666 9764
TIME...MOT...LOC 1338Z 281DEG 15KT 3686 9790
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
11Special Weather Statement
National Weather Service Norman OK
1104 AM CDT Mon Jul 3 2023
OKZ013-020-031645-
Payne OK-Noble OK-
1104 AM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of southern Noble and
north central Payne Counties through 1145 AM CDT...
At 1103 AM CDT, Doppler radar was tracking a strong thunderstorm near
Perry, moving east at 15 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stillwater, Perry, Morrison, Glencoe, and Lake Mcmurtry.
This includes Interstate 35 between mile markers 183 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near lakes in the advisory area, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3636 9703 3633 9703 3633 9692 3624 9692
3609 9702 3625 9737 3641 9730
TIME...MOT...LOC 1603Z 291DEG 15KT 3632 9728
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
11Special Weather Statement
National Weather Service Norman OK
1216 PM CDT Mon Jul 3 2023
OKZ013-020-031800-
Payne OK-Noble OK-
1216 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of south central Noble
and central Payne Counties through 100 PM CDT...
At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm
northwest of Stillwater, moving southeast at 20 mph.
HAZARD...Wind gusts of 45 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stillwater, Perkins, Lake Carl Blackwell, Lake Mcmurtry, and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3613 9727 3627 9713 3607 9682 3598 9704
TIME...MOT...LOC 1715Z 309DEG 19KT 3615 9713
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SIXSpecial Weather Statement
National Weather Service Norman OK
1242 PM CDT Mon Jul 3 2023
OKZ012-018-031815-
Garfield OK-Kingfisher OK-
1242 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northeastern
Kingfisher and southwestern Garfield Counties through 115 PM CDT...
At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bison, moving east at 35 mph.
HAZARD...Wind gusts of 40 to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waukomis, Douglas, and Bison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9764 3616 9767 3615 9768 3611 9802
3626 9807 3629 9766
TIME...MOT...LOC 1741Z 259DEG 30KT 3620 9794
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SIXThe Vance AFB radar (KVNX), 67 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
Estimated wind gust.
MPing report.
MPing report.
Report of power poles snapped.
Burneyville (BURN) Mesonet observation.
MPing report.
Altus (ALTU) Mesonet observation.
Altus (ALTU) Mesonet observation.
Altus (ALTU) Mesonet observation.
Walters (WAL2) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119923, 1119920, 1119915, 1119917, 1118943, 1119914, 1118958, 1118959, 1118960, 1118961.